Tylenol/acetaminophen are the most common pain and fever reducing drug found in medicine cabinets. It is an ingredient found in over 600 various drugs. Although it is considered safe in approved quantities, acetaminophen is lethal when consumed persistently or in large amounts.
Hepatotoxicity, a drug overdose that affects the liver, is the number one cause of liver failure in the United States. While many assume illegal drugs are responsible for most liver damage, over-the-counter medications can and do cause significant harm.
The onset of acute liver failure is sudden and life-threatening, often affecting persons who do not have pre-existing liver disease.
Acetaminophen & Liver Damage
How does acetaminophen overdose occur?
Unintentional overdose of acetaminophen products is preventable, though hundreds of people die accidental deaths using this long-trusted household product.
When acetaminophen products are marketed as safe for daily use, it’s easy for the dosage recommendations to be overlooked. Because acetaminophen is found in hundreds of other drugs, consumers may not be aware of drug indications, especially when using more than one medication at once.
What many don’t realize is that higher than recommended amounts of acetaminophen in a person’s system can have the same effect as illicit drugs.
People who depend on Tylenol or other medication containing acetaminophen over long periods of time (daily use for weeks or months) may be unintentionally overdosing on the drug.
Acetaminophen is found in many popular over-the-counter medications, including:
- Alka-Seltzer Plus
- Unisom PM Pain
- Vick’s Nyquil
A person taking a combination of the above medication can easily exceed the recommended daily maximum dosage.
Just as most drugs affect liver function and have potentially dangerous side-effects, excessive amounts of acetaminophen may cause drug-induced liver injury. In severe cases where the damage is irreparable, a liver transplant may be required to save a persons’s life.
Added Risk Factors for Acetaminophen Overdose
People whose bodies have difficulty processing acetaminophen are also at a higher risk for an overdose. This includes the elderly, individuals who are fasting and those who are malnourished.
Individuals with the following factors are at a higher risk for acetaminophen overdose:
- Age 18 or older
- Excessive consumption of alcohol
- Genetic make-up that makes individuals more susceptible to drugs
Recalls & Warnings
Most people assume that when a drug is marketed as an effective children’s pain reliever or hospital-approved that it is safe to consume in higher quantities. Though, consumers may be surprised to learn that the Food & Drug Administration (FDA) has released multiple warnings about the potential health threat of overusing specific over-the-counter medications, including acetaminophen.
Recent FDA Acetaminophen Warnings:
|2014||The FDA issued a request directly to physicians to stop prescribing patients “high-dose” acetaminophen products to reduce the risk of accidental overdose.
The FDA also indicated that pharmacists should actively communicate with doctors about acetaminophen prescriptions exceeding FDA recommended dosage.
Johnson & Johnson launched a “Get Relief Responsibility” campaign aimed at warning consumers about exceeding recommended doses of acetaminophen.
|2011||The FDA released a safety communication asking drug manufacturers to limit the strength of acetaminophen products to 325 milligrams per dose.
Additionally, the FDA added a requirement for drug makers to include a boxed warning highlighting the risks, allergic reactions and liver damage associated with acetaminophen.
The FDA instructed drug makers to withdraw product applications with acetaminophen dosage exceeding 325 milligrams.
Johnson & Johnson placed a voluntary recall of Tylenol, Tylenol Plus, Motrin, Zyrtec and Benadryl due to a manufacturing deficiency which could have caused higher concentrations of active ingredients. It was then that three separate Tylenol manufacturing plants were required to be under the supervision of the FDA.
|2009||The FDA required manufacturers of over-the-counter pain relievers to add a warning about the potential for internal bleeding and liver damage.
Signs of a Tylenol Overdose
A Tylenol overdose is usually recognized by the following four distinct phases:
- Usually occurs 0.5-24 hours after ingesting too much Tylenol
- Patients may still be asymptomatic, while some may report loss of appetite, nausea or vomiting and malaise
- Physical examination may reveal pallor, diaphoresis, malaise and fatigue
- Typically occurs between 18-72 hours after ingestion
- Many patients develop right upper quadrant abdominal pain and tenderness, loss of appetite, decreased urinary output, nausea and vomiting
- Tachycardia and hypotension may indicate further health problems
- Phase occurs between 72-96 hours after the ingestion of Tylenol.
- Patients continue to suffer from nausea, vomiting, abdominal pain and a tender hepatic edge.
- Hepatic necrosis and dysfunction may manifest in the form of jaundice, coagulopathy, hypoglycemia and hepatic encephalopathy
- Actual renal failure develops, mostly in critically ill patients. In worst-case scenarios, death from multiorgan failure can occur.
- Phase 4 can last between 4 days and 3 weeks after drug ingestion and is also known as the recovery phase.
- If a patient has survived critical illness past stage 3, he or she will have met a complete resolution of symptoms as well as a resolution of organ failure.
- Depending on the condition of the liver, the damaged cells may have been repaired.
Treating an Acetaminophen Overdose
Early detection is key when it comes to treating an overdose. If they’re detected early enough, the effects of an overdose can be treated and even reversed.
The problem is that acetaminophen overuse is difficult to identify. Treating liver failure in the beginning stages of overdose is nearly impossible, since the damage must be apparent.
The effects of a Tylenol overdose are often not visible for 24 hours after ingestion. Unfortunately by this time, the damage has already begun.
Treatments are available to counteract liver damage caused by the drug. A medication called N-acetylcysteine (NAC) can prevent liver damage after an acetaminophen overdose. However, the window for treating an acetaminophen overdose with the antidote happens well before symptoms appear.
Symptoms of Liver Failure
Learning that a pain relief drug may actually be hurting you might seem counter-intuitive. However, acetaminophen could be putting your health in serious jeopardy. Acetaminophen might have caused your liver damage.
Symptoms of liver failure include:
- Pain in the upper right abdomen
- Yellowing of the skin or eyes, jaundice
- Confusion and disorientation
Speak to an Experienced Dangerous Drug Attorney
When you’ve been injured by a dangerous drug, you may have questions unique to your situation. An attorney can help answer these questions and help you on the path to securing compensation for your injuries.
If you’ve been harmed as a result of a drug’s inadequate warnings, improper instructions or the manufacturer’s failure to produce a safe medication, you may qualify for compensation. Financial compensation can help offset the cost of medical expenses, lost wages, pain, suffering and other losses.
Contact Searcy Denney to Determine Your Legal Options
Searcy Denney is experienced at handling liver failure lawsuits, as well as cases involving drug-induced liver damage disease. Our skilled legal team can help you determine if your claim qualifies for compensation through a defective drug lawsuit.
If you have questions about your rights as a consumer, contact our legal team today for a free, no-obligation consultation at (880) 780-8607.